Reversible bull's-eye maculopathy associated with intravitreal fomivirsen therapy for cytomegalovirus retinitis.
Journal Article (Journal Article)
PURPOSE: To report two cases in which a bull's eye maculopathy developed after intravitreal injection of fomivirsen. METHODS: Case reports. RESULTS: A 50-year-old man with acquired immunodeficiency syndrome (AIDS) and refractory cytomegalovirus retinitis developed bull's-eye pigmentary changes in the macula of the right eye after initiating therapy with fomivirsen (Vitravene; CIBA Vision, Atlanta, Georgia) intravitreal injections. These pigmentary changes resolved upon cessation of treatment. A 36-year-old man with AIDS and refractory bilateral cytomegalovirus retinitis developed bull's-eye pigmentary changes in both eyes during bilateral intravitreal treatment with fomivirsen. Vision was not affected. These changes resolved after treatment with fomivirsen was stopped. CONCLUSION: Fomivirsen, a new medication for the treatment of refractory cytomegalovirus retinitis, may cause a bull's-eye maculopathy in some patients. The bull's-eye maculopathy is reversible and does not appear to affect vision.
- Stone, TW; Jaffe, GJ
- August 2000
Volume / Issue
- 130 / 2
Start / End Page
- 242 - 243
International Standard Serial Number (ISSN)
Digital Object Identifier (DOI)
- United States